Texas, 2010

Hail and Damaging Winds in Texas, May 26, 2010

May 26, 2010 · NWS SHV · 3 events in 2 counties and zones

A very unstable and moist airmass developed across the region during the afternoon and evening hours of May 26th. Weak northerly flow aloft allowed for a weak disturbance to move southward out of central Arkansas during the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A very unstable and moist airmass developed across the region during the afternoon and evening hours of May 26th. Weak northerly flow aloft allowed for a weak disturbance to move southward out of central Arkansas during the afternoon. This in combination with a weak thermal boundary in the lower levels of the atmosphere proved to be the trigger for scattered to numerous showers and thunderstorms across the region. Additional thunderstorm activity developed along remnant outflow boundaries and a few of these storms became severe. Damaging wind gusts were the main threat of the afternoon and evening along with a few large hail reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 26, 10:15 AM CST, 2 hours 25 minutes earlier.

Area forecast discussion, May 26, 10:15 AM CST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1115 AM CDT WED MAY 26 2010

.DISCUSSION...

FORECAST ON TRACK. NO CHANGES AT THIS TIME.

&&

.AVIATION...

SCATTERED AREAS OF MID LVL CLOUD COVER DISSIPATING...WITH 10 AM
TEMPS IN UPPER 70S NORTH AND LOWER 80S SOUTH. 12Z SOUNDINGS ACROSS
AREA CONTAINING DEEP MOISTURE AND INSTABILITY...WITH LIMITED CAPPING
INVERSION PRESENT. EXPECTING AFTN SCATTERED CONVECTION AT ELD AND
MLU...AND POSSIBLY SHV AND TXK...AS WEAK SHORT WAVE SINKS SWD INTO
AREA. SOME PATCHY FOG PSBL OVERNIGHT...MOSTLY WHERE RAINFALL OCCURS
THIS AFTN OR EVE...AS SFC WINDS REMAIN LIGHT THRU PERIOD./VII/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  93  69  93  69  92 /  30  30  20  20  20
MLU  90  66  91  68  91 /  30  30  20  20  20
DEQ  89  64  90  66  89 /  30  30  20  20  10
TXK  90  68  91  68  90 /  30  30  20  20  10
ELD  90  65  90  67  90 /  30  30  20  20  20
TYR  93  68  92  69  92 /  30  20  20  20  10
GGG  92  68  92  68  92 /  30  20  20  20  10
LFK  93  67  93  69  94 /  30  20  20  20  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

14
Hazardous weather outlook, May 26, 11:00 AM CST, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT WED MAY 26 2010

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-271100-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
1200 PM CDT WED MAY 26 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
AND SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA...
EAST AND SOUTHEAST TEXAS...AND SOUTHEAST OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EARLY
EVENING. A FEW STORMS MAY PRODUCE GUSTY WINDS AND SMALL HAIL...
BUT SHOULD REMAIN BELOW SEVERE LIMITS. NO ORGANIZED HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

ISOLATED TO SCATTERED MAINLY AFTERNOON AND EARLY EVENING
THUNDERSTORMS WILL BE POSSIBLY THROUGH THE MEMORIAL HOLIDAY WEEKEND
AND INTO THE EARLY PART OF NEXT WEEK.  NO ORGANIZED HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Special weather statement, May 26, 12:34 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
134 PM CDT WED MAY 26 2010

LAZ001-002-261915-
BOSSIER-CADDO-
134 PM CDT WED MAY 26 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 215 PM CDT...FOR THE FOLLOWING
PARISHES...

IN NORTHWEST LOUISIANA...
     CADDO AND BOSSIER...

INCLUDING THE FOLLOWING LOCATIONS...
     BELCHER...BENTON...BLANCHARD...GILLIAM...HOSSTON...PLAIN DEALING
     AND RODESSA...

AT 128 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE DETECTING
A CLUSTER OF STRONG THUNDERSTORMS...ACROSS NORTHERN PORTIONS OF
CADDO AND BOSSIER PARISHES...MOVING SLOWLY TO THE SOUTHWEST AT 15
MPH.

PENNY SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THESE
STORM.

VII

The radar

The Shreveport radar (KSHV), 87 km away, was scanning. The volume nearest the first event began at 18:39 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Gregg

When
May 26, 12:40 PM CST
Where
Gregg County, 1.81 mi NE of Greggton
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
32.520, -94.760

Penny sized hail was reported in Longview, Texas.

Thunderstorm Wind, Smith

When
May 26, 1:42 PM CST
Where
Smith County, 1.36 mi WNW of Overton
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
32.280, -94.990

Trees were downed on the west side of Overton, Texas in Smith County.

Thunderstorm Wind, Smith

When
May 26, 2:50 PM CST
Where
Smith County, 1.38 mi S of Tyler
Measured
50 kt (58 mph) estimated gust
Property damage
$100
Reported by
Broadcast Media
Coordinates
32.330, -95.300

Some siding was blown off a building just off the southwest loop in Tyler, Texas.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 222235, 222236, 222238.